Kansas, 2023

Flooding and Hail in Kansas, August 13 to 14, 2023

August 13 to 14, 2023 · NWS ICT · 9 events in 6 counties and zones

During the afternoon hours on August 13th, 2023, a weak cold front sagged southward across the area. Widely scattered strong to severe thunderstorms developed along the front as it slowly pushed southward during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

During the afternoon hours on August 13th, 2023, a weak cold front sagged southward across the area. Widely scattered strong to severe thunderstorms developed along the front as it slowly pushed southward during the late afternoon and evening hours. These storms produced wind damage as a result of wind gusts around 60 to 75 mph along with up to nickel sized hail. Minor flooding was also reported in portions of southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 13, 1:33 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 13, 1:33 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
233 PM CDT Sun Aug 13 2023

.SHORT TERM...(This evening through Wednesday night)
Issued at 230 PM CDT Sun Aug 13 2023

A cold front was bisecting northwest Kansas early this afternoon
where northwest winds were gusting over 30 knots. Meanwhile,
elevated showers and storms with pockets of heavy rain remained
across much of eastern Kansas. These elevated storms were being fed
by continued mid-lvl waa. Although this mid-lvl waa is progged to
diminish in areal coverage we may see it continue impacting
southern KS and southeast KS through the evening hours before the
mid/upper trough axis sweeps across the area. With some breaks in
the clouds this afternoon, moderate to strong destabilization should
lead to some increased potential for redevelopment late in the day
along any residual outflow boundaries. Showers and thunderstorms
will be most likely along a southward moving cold front this evening
as a shortwave trough sweeps across the Central Plains. We'll see
increasing large-scale forcing for ascent as the shortwave trough
approaches and the entrance region to the H25 jet develops this
evening. Shear and buoyancy combinations will support severe storms
with heavy rain potential given warm layer cloud depth
approximations of 4000-4500 meters and PWATS over 2 inches.

Mon-Tue...A stable post-frontal regime will overspread the region on
Mon with seasonably cool highs around 80 anticipated. This airmass
will begin to modify on Tue while remaining seasonably cool with
highs in the 80-85 degree range anticipated.

Wed...Southerly low level flow will return to the Central Plains
towards the middle of the week as sfc high pressure translates
eastward away from the area. Shortwave ridging will help start the
warming trend with highs on Wed returning to more typical Aug
temperatures. Afternoon values are expected to range from the upper
80s in far southeast KS to the lower 90s in central KS.

.LONG TERM...(Thursday through Sunday)
Issued at 230 PM CDT Sun Aug 13 2023

A shortwave trough impacting the Great Lakes area will drive a
weak backdoor front into the area on Thu but it is expected to
have a limited impact on sensible weather with seasonable highs in
the lower 90s anticipated. The subtropical ridge will overspread
the region towards the end of the week and into the weekend
bringing hot and dry weather back to the Great Plains. Highs are
expected to climb above the century mark this weekend with very
little chance for wetting rain. This hot and dry pattern may
extend into the beginning of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1151 AM CDT Sun Aug 13 2023

Elevated convection will linger thru mid-afternoon across portions
of central and southeast Kansas. Otherwise, a better chance for
organized strong to severe convection is expected to develop along
a strong cold front late this afternoon through early tonight.
While mainly VFR away from convection, expect MVFR/IFR vsbys in
rain with strong and gusty outflow winds. A prevailing north to
northwest wind will become gusty behind the front.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  81  58  84 /  60   0   0   0
Hutchinson      62  83  56  85 /  40   0   0   0
Newton          62  81  57  84 /  50   0   0   0
ElDorado        63  80  57  81 /  60   0   0   0
Winfield-KWLD   65  81  58  82 /  70  10   0   0
Russell         60  83  56  87 /  20   0   0   0
Great Bend      60  81  56  84 /  20   0   0   0
Salina          62  83  57  87 /  30   0   0   0
McPherson       61  81  56  84 /  40   0   0   0
Coffeyville     68  82  59  81 /  80  20   0   0
Chanute         65  80  58  80 /  70  10   0   0
Iola            64  79  57  79 /  70  10   0   0
Parsons-KPPF    67  82  58  81 /  80  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...KED
Hazardous weather outlook, Aug 13, 3:12 PM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
412 PM CDT Sun Aug 13 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
412 PM CDT Sun Aug 13 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms will be possible across much of the area
this evening and tonight. The main concerns will be damaging winds
of 60 to 70 mph and 1 to 2 inch diameter hail. A brief tornado
cannot be ruled out. Heavy rain may lead to ponding of water and
localized flooding.

Heat indices will range from 100 to 103 degrees across southern
Kansas early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe storms may be ongoing early Monday morning. The main
concerns will be damaging winds of 70 mph and 1.5 inch hail. Heavy
rainfall in storms is expected and may lead to localized flooding.

Heat indices will range from 100 to 106 across central, south
central, and southeast Kansas on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Aug 13, 3:54 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
454 PM CDT Sun Aug 13 2023

KSZ052-132230-
Marion KS-
454 PM CDT Sun Aug 13 2023

...A strong thunderstorm will impact portions of northeastern Marion
County through 530 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ramona, or 6 miles southwest of Herington, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ramona, Tampa, and Lost Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3850 9693 3853 9717 3861 9713 3861 9693
TIME...MOT...LOC 2153Z 280DEG 23KT 3862 9704

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

LAWSON
Special weather statement, Aug 13, 4:12 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
512 PM CDT Sun Aug 13 2023

KSZ052-132245-
Marion KS-
512 PM CDT Sun Aug 13 2023

...A strong thunderstorm will impact portions of northeastern Marion
County through 545 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lincolnville, or 9 miles south of Herington, moving southeast at 25
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lincolnville and Pilsen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.

&&

LAT...LON 3849 9706 3857 9693 3852 9693 3852 9682
      3838 9682
TIME...MOT...LOC 2212Z 314DEG 23KT 3853 9692

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

LAWSON

The radar

The Topeka radar (KTWX), 70 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Chase

When
August 13, 4:52 PM CST to 4:53 PM CST
Where
Chase County, 3 mi NW of Strong City
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.430, -96.570

This wind gust was measured from a Kansas Mesonet site near Strong City.

Hail, Chase

When
August 13, 5:11 PM CST to 5:12 PM CST
Where
Chase County, 0.54 mi E of Saffordville
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
38.380, -96.390

There was nickel sized hail and 50 mph wind gusts reported.

Thunderstorm Wind, Greenwood

When
August 13, 5:43 PM CST to 5:44 PM CST
Where
Greenwood County, 5.48 mi E of Madison
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.140, -96.030

Tree damage and minor damage to buildings was reported as a result of strong outflow winds.

Thunderstorm Wind, Neosho

When
August 13, 7:02 PM CST to 7:03 PM CST
Where
Neosho County, 1.09 mi W of (Cnu)johnson Arpt Ch
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.670, -95.500

This was an estimated wind gust.

Flood, Allen

When
August 13, 7:30 PM CST to 10:20 PM CST
Where
Allen County, 1.97 mi NW of Iola to 2.01 mi WSW of Iola
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.942, -95.423

There was a report of some street flooding in Iola. This was a delayed report and the time was estimated by radar.

Thunderstorm Wind, Sumner

When
August 13, 9:15 PM CST to 9:16 PM CST
Where
Sumner County, 3.92 mi E of South Haven
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.060, -97.330

The public reported estimated wind gusts around 50 to 60 mph.

Thunderstorm Wind, Cowley

When
August 13, 9:42 PM CST to 9:43 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.070, -97.040

This was a measured wind gust. There was also pea sized hail reported.

Thunderstorm Wind, Cowley

When
August 13, 9:49 PM CST to 9:50 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.070, -97.040

A transformer was blown and powerlines were knocked down. A tree caught fire as a result.

Flood, Neosho

When
August 13, 10:10 PM CST to August 14, 7:12 AM CST
Where
Neosho County, 1.16 mi NW of Chanute to 1.85 mi SSW of (Cnu)johnson Arpt Ch
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.693, -95.484

There was am underpass flooded in Chanute. Barricades were put up as a result.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130683, 1130685, 1130686, 1130689, 1130707, 1130708, 1130709, 1130711, 1130715.